Alert archive / Minnesota / Frost Advisories in 2021
Frost Advisory 3, NWS Duluth, MN
NWS Duluth, MN issued this frost advisory at Sep 17, 2021, 3:25 PM CDT for 5 counties in Minnesota. It took effect at Sep 18, 2021, 12:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2021, 3:25 PM CDT (20:25 UTC)
- In effect from
- Sep 18, 2021, 12:00 AM CDT
- Expired
- Sep 18, 2021, 7:49 AM CDT
- In force
- 8 hr
- Issued by
- NWS Duluth, MN
Counties Cook County, MN, Itasca County, MN, Koochiching County, MN, Lake County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 101 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1767 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- -121 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
021 WWUS73 KDLH 172025 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 325 PM CDT Fri Sep 17 2021 MNZ010>012-018-019-180830- /O.NEW.KDLH.FR.Y.0003.210918T0500Z-210918T1300Z/ Koochiching-North St. Louis-Northern Cook and Lake-North Itasca- Central St. Louis- Including the cities of International Falls, Ely, Isabella, Bigfork, and Hibbing 325 PM CDT Fri Sep 17 2021 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT SATURDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Koochiching, North St. Louis, Northern Cook and Lake, North Itasca and Central St. Louis Counties. This includes the Tribal Lands of the Bois Forte Band, Deer Creek, Lake Vermilion and, Nett Lake areas. * WHEN...From midnight tonight to 8 AM CDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ LE
3 follow-up statements
896 WWUS73 KDLH 180325 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 1025 PM CDT Fri Sep 17 2021 MNZ010>012-018-019-181300- /O.CON.KDLH.FR.Y.0003.210918T0500Z-210918T1300Z/ Koochiching-North St. Louis-Northern Cook and Lake-North Itasca- Central St. Louis- Including the cities of International Falls, Ely, Isabella, Bigfork, and Hibbing 1025 PM CDT Fri Sep 17 2021 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT SATURDAY... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...North St. Louis, Northern Cook and Lake, Koochiching, North Itasca and Central St. Louis Counties. This includes the Tribal Lands of the Bois Forte Band, Deer Creek, Lake Vermilion and, Nett Lake areas. * WHEN...Until 8 AM CDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
393 WWUS73 KDLH 180915 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 415 AM CDT Sat Sep 18 2021 MNZ010>012-018-019-181300- /O.CON.KDLH.FR.Y.0003.000000T0000Z-210918T1300Z/ Koochiching-North St. Louis-Northern Cook and Lake-North Itasca- Central St. Louis- Including the cities of International Falls, Ely, Isabella, Bigfork, and Hibbing 415 AM CDT Sat Sep 18 2021 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WHAT...Temperatures in the lower to middle thirties will result in frost formation. * WHERE...North St. Louis, Northern Cook and Lake, Koochiching, North Itasca and Central St. Louis Counties. This includes the Tribal Lands of the Bois Forte Band, Deer Creek, Lake Vermilion and, Nett Lake areas. * WHEN...Until 8 AM CDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Melde
482 WWUS73 KDLH 181249 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 749 AM CDT Sat Sep 18 2021 MNZ010>012-018-019-181400- /O.CAN.KDLH.FR.Y.0003.000000T0000Z-210918T1300Z/ Koochiching-North St. Louis-Northern Cook and Lake-North Itasca- Central St. Louis- Including the cities of International Falls, Ely, Isabella, Bigfork, and Hibbing 749 AM CDT Sat Sep 18 2021 ...FROST ADVISORY IS CANCELLED... Temperatures were rising this morning so the Frost Advisory has been cancelled. $$ Melde
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this frost advisory went out at Sep 17, 1:00 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Sep 17, 1:00 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
100 PM CDT Fri Sep 17 2021
.DISCUSSION...(Today through Thursday)
Issued at 345 AM CDT Fri Sep 17 2021
Strong thunderstorms will continue for another couple of hours
over northern Wisconsin as a cold front moves east. Dry conditions
are then expected later this morning into Sunday with shower and
storm chances returning Sunday night into early next week with a
deep upper trough moving through the region. Cool temperatures
will occur tonight which will lead to frost in spots, most likely
across the Iron Range and Borderland.
The cold front continued to move east early this morning clearing
much of northeast Minnesota. It will continue east and clear our
northern Wisconsin counties around or shortly after 12Z.
Thunderstorms will continue to occur along and ahead of the front
with a few strong storms given ample instability and shear to go
along with the forcing over northern Wisconsin. Clouds will
diminish later this morning into the afternoon as high pressure
builds in. Gusty west to northwest winds will occur behind the
front through the day with a tight pressure gradient and mixing to
4-5 KFT. Expect cooler temperatures today with highs in the
sixties to around seventy.
Good radiational cooling is expected tonight as winds diminish.
There is some question on cloud cover though with the RAP showing
some high clouds moving in overnight over northern Minnesota. We
added a mention of frost to portions of the Northland, most likely
over the Iron Range and Borderland. We will hold off on issuing
any headlines right now due to some uncertainty regarding cloud
cover.
The high will move east Saturday allowing southerly winds to
develop. Dry conditions are expected Saturday into Sunday. An
upper trough will move toward the region Sunday night as will an
area of surface low pressure and frontal boundary. Shower and
storms chances will ramp up Sunday night and continue into early
next week as a deep upper trough reaches the area later Monday
into Monday night. There could be a few strong to severe storms
Sunday evening over western portions of the Northland per the
latest SWODY3. Monday will be a warm day with highs in the
seventies over northern Minnesota and lower eighties over
northwest Wisconsin. Much cooler temperatures will move in behind
the cold front for Tuesday and stick around into Thursday. Both
the GFS and ECMWF forecast 850MB temperatures dropping below 0C by
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 100 PM CDT Fri Sep 17 2021
VFR conditions this afternoon with perhaps some few to scattered
cumulus. West-northwest winds to gust into the 20-25kt range up
until 23-00z this afternoon. Winds to diminish overnight before
turning to the southeast Saturday morning, but will remain less
than 10kts through the end of the TAF period. Recent rainfall,
clear skies and light winds would indicate a risk for fog tonight,
but other guidance is not supportive for the most part, so have
only included some MVFR visibility in fog for KHYR for a few hours
overnight.
&&
.MARINE...
Issued at 100 PM CDT Fri Sep 17 2021
West-southwest winds across Lake Superior today are just strong
enough to produce building waves along the south shore and around
the northwest sections of the Apostle Islands today. Wind reports
have been popping up into the 20-25kt range, with wave reports
around Sand Island and the mainland sea caves around 3 feet. These
winds should weaken this afternoon allowing the waves to diminish,
so I anticipate dropping the Small Craft Advisory at the current
expiration time this afternoon. tonight winds to continue to
diminish as a ridge of high pressure slides across western Lake
Superior. Winds to pick back up out of the south to southwest on
Saturday, but remain less than 10 knots through Saturday night.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 66 44 68 55 / 10 0 0 0
INL 61 38 71 55 / 0 0 0 0
BRD 68 40 72 60 / 0 0 0 0
HYR 69 38 71 54 / 40 0 0 0
ASX 70 40 72 54 / 40 0 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 5 PM CDT this afternoon for LSZ146-
147-150.
&&
DISCUSSION...Melde
AVIATION...LE
MARINE...LEHazardous weather outlook, Sep 17, 7:51 AM CDT, 7 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 751 AM CDT Fri Sep 17 2021 MNZ010>012-018>021-025-026-033>038-181030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine- 751 AM CDT Fri Sep 17 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota. .DAY ONE...Today and Tonight Areas of frost will develop tonight, mainly along and north of the Iron Range. Be sure to take proper precautions to protect sensitive vegetation. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Chances of thunderstorms will be possible for Sunday night through Monday night. Some storms could be strong to severe Sunday night over north-central Minnesota. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed today or tonight. WIZ001>004-006>009-181030- Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 751 AM CDT Fri Sep 17 2021 This Hazardous Weather Outlook is for portions of northwest Wisconsin. .DAY ONE...Today and Tonight An isolated thunderstorm is possible over portions of northern Wisconsin this morning. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Chances of thunderstorms are possible for Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed today or tonight. LSZ121-140>148-150-181030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 751 AM CDT Fri Sep 17 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Gusty west to northwest winds, with gusts to around 25 to 30 knots, are expected through the afternoon hours, resulting in hazardous conditions for small craft, mainly along portions of the South Shore. A Small Craft Advisory remains in effect into the afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Gusty southerly winds may result in hazardous conditions for small craft Sunday, especially along the South Shore. Chances of thunderstorms are possible for Monday and Monday night. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Sep 17, 10:34 AM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1034 AM CDT FRI SEP 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM HAIL 5 S SAGINAW 46.79N 92.46W
09/16/2021 M3.00 INCH ST. LOUIS MN PUBLIC
LARGE HAIL LED TO DAMAGE TO HOLES IN CANVAS
TENTS, LARGE DENTS IN VEHICLES, AND LEAVES
COMPLETELY STRIPPED OFF TREES.
&&
KLLLocal storm report, Sep 17, 2:19 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
219 PM CDT FRI SEP 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL 2 WSW FREDENBERG 46.96N 92.25W
09/16/2021 M1.50 INCH ST. LOUIS MN PUBLIC
REPORT VIA SOCIAL MEDIA WITH PICTURE. TIME
ESTIMATED VIA REPORTER AND RADAR.
1015 PM HAIL 4 ENE ISLAND LAKE 47.04N 92.12W
09/16/2021 M1.00 INCH ST. LOUIS MN PUBLIC
REPORT VIA SOCIAL MEDIA WITH IMAGE.
1030 PM HAIL 1 NE TWIG 46.91N 92.35W
09/16/2021 M1.00 INCH ST. LOUIS MN PUBLIC
REPORT VIA SOCIAL MEDIA WITH IMAGE.
&&The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:01 PM CDT | Special Weather Statement | DLH | Lake | 29 min |
| Sep 16, 7:03 PM CDT | Special Weather Statement | DLH | Lake | 27 min |
| Sep 16, 7:09 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 23 min |
| Sep 16, 7:26 PM CDT | Special Weather Statement | DLH | Aitkin | 34 min |
| Sep 16, 7:51 PM CDT | Special Weather Statement | DLH | Carlton | 24 min |
| Sep 16, 8:21 PM CDT | Special Weather Statement | DLH | Carlton | 24 min |
| Sep 16, 8:22 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Pine | 53 min |
| Sep 16, 8:43 PM CDT | Special Weather Statement | DLH | Saint Louis | 32 min |
| Sep 16, 9:12 PM CDT | Special Weather Statement | DLH | Lake | 48 min |
| Sep 16, 9:15 PM CDT | Special Weather Statement | DLH | Carlton | 30 min |
| Sep 16, 10:12 PM CDT | Special Weather Statement | DLH | Carlton | 33 min |
| Sep 16, 10:44 PM CDT | Special Weather Statement | DLH | Carlton | 31 min |
| Sep 16, 11:09 PM CDT | Special Weather Statement | DLH | Carlton, Pine | 36 min |
| Sep 16, 11:14 PM CDT | Special Weather Statement | DLH | 31 min | |
| Sep 16, 11:46 PM CDT | Special Weather Statement | DLH | Carlton | 29 min |
| Sep 16, 11:58 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Saint Louis | 32 min |
| Sep 17, 12:50 AM CDT | Special Weather Statement | DLH | Pine | 25 min |
| Sep 17, 12:54 AM CDT | Special Weather Statement | DLH | Lake | 36 min |
| Sep 17, 1:25 AM CDT | Special Weather Statement | DLH | Pine | 35 min |
| Sep 17, 2:21 AM CDT | Special Weather Statement | DLH | Pine | 39 min |
| Sep 17, 3:27 AM CDT | Small Craft Advisory | DLH | 14 hr |
Nearby
Frost Advisories in Minnesota, 2021Every frost advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.